Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 238, NWS State College, PA

November 9, 2000Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2000, 10:15 PM EST for Somerset County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 10:15 PM EST (03:15 UTC)
Expired
Nov 9, 2000, 11:15 PM EST
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Somerset County, PA

What was reported inside it

TimeReportWhereRemark
Nov 9, 10:50 PM ESTThunderstorm WindSomerset, PAWinds took down a couple of trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 9:00 PM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 100318
SVRCTP
PAC111-100415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY.

* UNTIL 1115 PM EST.

* AT 1015 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ENTERING EXTREME SOUTHWEST SOMERSET   
  COUNTY...NEAR CONFLUENCE AND ADDISON SPRINGS. MOVEMENT WAS TO THE
  NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CASSELMAN AND NEW CENTERVILLE AT 1025 PM.
  GARRETT AND SALISBURY AT 1030 PM.
  JENNERSTOWN AND MEYERSDALE AT 1035 PM.
  BERLIN AND BOSWELL AT 1040 PM.
  BENSON AND DAVIDSVILLE AT 1045 PM.
  CENTRAL CITY AND INDIAN LAKE AT 1050 PM.

DAMAGING WINDS FROM THESE STORMS HAVE KNOCKED DOWN NUMEROUS TREES 
ACROSS COUNTIES TO THE WEST WITHIN THE PAST H4OUR. THIS IS A 
DANGEROUS LINE OF STORMS...SEEK SHELTER NOW!

$$

LAT...LON 4031 7908 3975 7946 3972 7917 3974 7878
          3985 7880 4026 7867

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 9, 9:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EST THU NOV 9 2000

UPPER LO CLEARLY VISIBLE IN SATELLITE IMAGERY THIS EVENING...MOVING
QUICKLY NORTHEAST THROUGH THE OHIO VALL. AT THE SFC...COLD FRONT IS
SHOWING UP AS BAND OF CONVECTION EXTENDING FROM SE OHIO SOUTHWARD
ALONG THE APPALACHIANS. LIGHTNING DISPLAY HAS SHOWED A MARKED
DECREASE IN STRIKES OVER THE LAST COUPLE OF HOURS AS FRONT MOVES
INTO MORE STABLE ATMOS. EXPECT THIS TREND TO CONTINUE OVERNIGHT.
HOWEVER...WITH UPPER LO TRACKING DIRECTLY OVER PENNSYLVANIA...WILL
KEEP THE CHC OF THUNDER ALL AREAS TONIGHT. LINEAR EXTRAPOLATION FROM
SATELLITE SUGGESTS THAT FRONT WILL CLEAR LAURELS BY AROUND MIDNIGHT
AND EASTERN ZONES TOWARDS DAWN.

FEW CHANGES NEEDED TO THE OVERNIGHT FCST OTHER THAN ENHANCED
WORDING FOR SVR WATCH COUNTIES IN THE WEST.

FRIDAY...HAVE RAISED WIND SPEEDS SLIGHTLY BASED ON LATEST ETA
SOUNDINGS...WHICH SvHOW 900-850MB WINDS INCREASING TO AROUND 45KT IN
WAKE OF LOW PRESSURE.

.CTP...SEVERE THUNDERSTORM WATCH THROUGH MIDNIGHT NW MTNS AND LAUREL
HIGHLANDS.

FITZGERALD

In the hours before

Special weather statement, Nov 9, 7:35 PM EST, 2 hours 40 minutes before
PAZ004-005-010-017-024-033-100500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EST THU NOV 9 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE LAUREL HIGHLANDS
AND NORTHWEST MOUNTAINS OF PENNSYLVANIA UNTIL MIDNIGHT...

COUNTIES IN THE WATCH INCLUDE: WARREN...MCKEAN...ELK...CLEARFIELD...
CAMBRIA...AND SOMERSET.

A STRONG LOW PRESSURE CENTER OVER EASTERN MICHIGAN WILL PUSH A COLD
FRONT ACROSS THE REGION LATE THIS EVENING.

A LINE OF SEVERE THUNDERSTORMS JUST AHEAD OF THE FRONT WILL RACE
NORTHEAST...REACHING EXTREME SOUTHWESTERN PENNSYLVANIA BY 9 PM.
THE THUNDERSTORMS WILL LIKELY MAINTAIN THEIR INTENSITY...OR POSSIBLE
WEAKEN A BIT...AS THEY MOVE ACROSS THE WESTERN MOUNTAINS BETWEEN 10
PM AND MIDNIGHT.

THE PRIMARY THREAT FROM THIS LINE OF THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS OF 60 MPH OR GREATER. REMEMBER...SEVERE THUNDERSTORMS CAN
AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.

PEOPLE IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LAMBERT/FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 10:45 PM ESTSevere Thunderstorm WarningCTPBedford, Cambria60 min
Nov 9, 11:58 PM ESTSevere Thunderstorm WarningCTPFranklin62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.